Format

Send to

Choose Destination
See comment in PubMed Commons below
J Opioid Manag. 2013 Jan-Feb;9(1):29-34. doi: 10.5055/jom.2013.0144.

Hypoglycemia during rapid methadone dose escalation.

Author information

1
Memorial Sloan-Kettering Cancer Center, New York, NY, USA.

Abstract

OBJECTIVES:

To answer a question whether or not rapid methadone dose increase can be associated with onset of hypoglycemia. This hypothesis is based on the previously reported case reports of hypoglycemia with rapid methadone increase and our clinical experience of a number of cases when symptomatic hypoglycemia during rapid methadone escalation was initially mistaken for methadone overdose.

METHODS:

A retrospective chart review of 59 consecutive opioid-tolerant patients with cancer who received methadone for pain while inpatients in a tertiary cancer center within 1 year was performed. In patients who also had hypoglycemia during the admission, blood glucose levels were analyzed in relationship to the time of methadone titration. Use of steroid, presence of fever, renal insufficiency, and periods of fasting were recorded.

RESULTS:

Eleven patients (19 percent) had hypoglycemia while receiving methadone, of them two patients had at least two episodes of hypoglycemia. In the 11 cases of documented hypoglycemia, mean methadone dose was nearly doubled (92 percent increase) within 2 days before the onset of hypoglycemia. None of the other recorded factors correlated with glucose level in this group of patients.

CONCLUSIONS:

Present report is the first reported series of patients with hypoglycemic episodes associated with rapid methadone dose escalation. Based on our results, a patient who develops unexplained sweating, palpitations, or lethargy during methadone titration may benefit from blood glucose monitoring.

PMID:
23709301
DOI:
10.5055/jom.2013.0144
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center